Alert archive / Michigan / Winter Storm Warnings in 2020
Winter Storm Warning 4, NWS Gaylord, MI
NWS Gaylord, MI issued this winter storm warning at Mar 5, 2020, 1:49 PM EST for Chippewa County, Mackinac County, Michigan. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2020, 1:49 PM EST (18:49 UTC)
- Expired
- Mar 6, 2020, 4:56 AM EST
- In force
- 15 hr
- Issued by
- NWS Gaylord, MI
Counties Chippewa County, MI, Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 133 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
980 WWUS43 KAPX 051849 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 149 PM EST Thu Mar 5 2020 MIZ086>088-095-096-060300- /O.UPG.KAPX.WW.Y.0014.000000T0000Z-200306T0900Z/ /O.NEW.KAPX.WS.W.0004.200305T1849Z-200306T1200Z/ Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Including the cities of Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, and Les Cheneaux Islands 149 PM EST Thu Mar 5 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY... * WHAT...Heavy snow and blowing snow. Additional snow accumulations of 4 to 7 inches. * WHERE...Western Chippewa, Central Chippewa, Southeast Chippewa, Western Mackinac and Eastern Mackinac Counties. * WHEN...Until 7 AM EST Friday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ MIZ097-060300- /O.NEW.KAPX.WW.Y.0015.200305T1849Z-200306T1200Z/ Mackinac Island/Bois Blanc Island- Including the city of Mackinac Island 149 PM EST Thu Mar 5 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY... * WHAT...Snow and blowing snow. Total snow accumulations of 3 to 5 inches. * WHERE...Mackinac Island/Bois Blanc Island. * WHEN...Until 7 AM EST Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening and morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ016>018-022>024-098-060300- /O.NEW.KAPX.WW.Y.0015.200305T2300Z-200306T1700Z/ Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena- Beaver Island and surrounding islands- Including the cities of Petoskey, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, and St. James 149 PM EST Thu Mar 5 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST FRIDAY... * WHAT...Snow, possibly mixed with rain early. Total snow accumulations of 2 to 4 inches. * WHERE...Portions of Northern Lower Michigan. * WHEN...From 6 PM this evening to noon EST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Snow will spread into the region late this afternoon into early evening, possibly mixing with rain at the onset. Periods of snow continue tonight into Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ http://www.weather.gov/gaylord
4 follow-up statements
681 WWUS43 KAPX 052124 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 424 PM EST Thu Mar 5 2020 MIZ086>088-095-096-061200- /O.CON.KAPX.WS.W.0004.000000T0000Z-200306T1200Z/ Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Including the cities of Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, and Les Cheneaux Islands 424 PM EST Thu Mar 5 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY... * WHAT...Snow and gusty winds expected. Additional snow accumulations of 3 to 5 inches. * WHERE...Western Chippewa, Southeast Chippewa, Western Mackinac, Central Chippewa and Eastern Mackinac Counties. * WHEN...Until 7 AM EST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute tonight and morning commute Friday morning. * ADDITIONAL DETAILS...Periods of heavier, wet snow will continue to impact the region through tonight. Gusty southeast winds early will turn northeast to north tonight and may produce some blowing snow and reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ MIZ097-061200- /O.CON.KAPX.WW.Y.0015.000000T0000Z-200306T1200Z/ Mackinac Island/Bois Blanc Island- Including the city of Mackinac Island 424 PM EST Thu Mar 5 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY... * WHAT...Snow and gusty winds expected. Additional snow accumulations of 2 to 5 inches. * WHERE...Mackinac Island/Bois Blanc Island. * WHEN...Until 7 AM EST Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Periods of heavier, wet snow will continue to impact the region through tonight. Gusty southeast winds early will turn northeast to north tonight and may produce some blowing snow and reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ016>018-022>024-098-061200- /O.CON.KAPX.WW.Y.0015.200305T2300Z-200306T1700Z/ Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena- Beaver Island and surrounding islands- Including the cities of Petoskey, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, and St. James 424 PM EST Thu Mar 5 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST FRIDAY... * WHAT...Snow and gustier winds expected. Total snow accumulations of 2 to 4 inches. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until noon EST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...A quick round of snow will swing through the region through early to mid evening and may mix with some light rain. Another round of snow will slide down through the region overnight into Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ http://www.weather.gov/gaylord
097 WWUS43 KAPX 060302 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 1002 PM EST Thu Mar 5 2020 MIZ086>088-095-096-061200- /O.CON.KAPX.WS.W.0004.000000T0000Z-200306T1200Z/ Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Including the cities of Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, and Les Cheneaux Islands 1002 PM EST Thu Mar 5 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY... * WHAT...Snow. Additional snow accumulations of up to two inches. * WHERE...Western Chippewa, Southeast Chippewa, Western Mackinac, Central Chippewa and Eastern Mackinac Counties. * WHEN...Until 7 AM EST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ MIZ097-061200- /O.CON.KAPX.WW.Y.0015.000000T0000Z-200306T1200Z/ Mackinac Island/Bois Blanc Island- Including the city of Mackinac Island 1002 PM EST Thu Mar 5 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY... * WHAT...Snow. Additional snow accumulations of up to two inches. * WHERE...Mackinac Island and Bois Blanc Island. * WHEN...Until 7 AM EST Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ016>018-022>024-098-061200- /O.CON.KAPX.WW.Y.0015.000000T0000Z-200306T1700Z/ Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena- Beaver Island and surrounding islands- Including the cities of Petoskey, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, and St. James 1002 PM EST Thu Mar 5 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST FRIDAY... * WHAT...Snow. Additional snow accumulations of 1 to 3 inches. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until noon EST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ http://www.weather.gov/gaylord
115 WWUS43 KAPX 060808 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 308 AM EST Fri Mar 6 2020 MIZ086>088-095-096-061200- /O.CON.KAPX.WS.W.0004.000000T0000Z-200306T1200Z/ Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Including the cities of Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, and Les Cheneaux Islands 308 AM EST Fri Mar 6 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Additional light snow accumulations are expected through daybreak, as well as gusty northerly winds. Snow accumulations of up to one inch. * WHERE...Western Chippewa, Southeast Chippewa, Western Mackinac, Central Chippewa and Eastern Mackinac Counties. * WHEN...Until 7 AM EST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ MIZ097-061200- /O.CON.KAPX.WW.Y.0015.000000T0000Z-200306T1200Z/ Mackinac Island/Bois Blanc Island- Including the city of Mackinac Island 308 AM EST Fri Mar 6 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Additional light snow accumulations of up to one inch. * WHERE...Mackinac Island/Bois Blanc Island County. * WHEN...Until 7 AM EST this morning. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ016>018-022>024-098-061615- /O.CON.KAPX.WW.Y.0015.000000T0000Z-200306T1700Z/ Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena- Beaver Island and surrounding islands- Including the cities of Petoskey, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, and St. James 308 AM EST Fri Mar 6 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Snow. Additional snow accumulations of up to two inches. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until noon EST today. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ http://www.weather.gov/gaylord
956 WWUS43 KAPX 060956 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 456 AM EST Fri Mar 6 2020 MIZ086>088-095-096-061100- /O.CAN.KAPX.WS.W.0004.000000T0000Z-200306T1200Z/ Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Including the cities of Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, and Les Cheneaux Islands 456 AM EST Fri Mar 6 2020 ...WINTER STORM WARNING IS CANCELLED... The snow has tapered off ended across the area. Therefore, winter storm warning has been cancelled. $$ MIZ097-061100- /O.CAN.KAPX.WW.Y.0015.000000T0000Z-200306T1200Z/ Mackinac Island/Bois Blanc Island- Including the city of Mackinac Island 456 AM EST Fri Mar 6 2020 The snow has tapered off ended across the area. Therefore, winter weather advisory has been cancelled. $$ MIZ016>018-022>024-098-061700- /O.CON.KAPX.WW.Y.0015.000000T0000Z-200306T1700Z/ Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena- Beaver Island and surrounding islands- Including the cities of Petoskey, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, and St. James 456 AM EST Fri Mar 6 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Snow. Additional snow accumulations of up to one inch and gusty northerly winds. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until noon EST today. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ http://www.weather.gov/gaylord
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Mar 5, 11:51 AM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 5, 11:51 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1151 AM EST Thu Mar 5 2020
.UPDATE...
Issued at 1151 AM EST Thu Mar 5 2020
Morning composite analysis reveals a well defined stacked wave
spinning southeastward into Wisconsin with an occluded/cold front
stretching down through the Midwest. Strong warm advection and
deformation processes (coupled with upper jet divergence) has
already spread snowfall into the tip of the mitt and eastern Upper
Michigan with the heaviest snowfall back through central and
western Upper Michigan...although some heavier banded snowfall has
been moving through parts of eastern Upper Michigan already.
Further south, drier low level air has been holding tight for the
moment with just some flurries or brief light snow thus far.
Stacked system will slide through Wisconsin this afternoon and
expected to track right through northern/central Lower Michigan
tonight. Strongest forcing and a prolonged period of snowfall is
setting up to impact the Upper Peninsula today and much of tonight
where a good 5 to 8 inches (possibly more) of heavier higher
water content snow accumulations are likely to occur. Given the
wetter heavier snow and gusty winds, am contemplating upgrading
the advisory to warning across eastern Upper.
Further south, certainly quieter for a chunk of the afternoon
with some light snow in spots. But there will be a band of heavier
precip swinging through the region with the occluded boundary
later this afternoon into this afternoon followed by wrap-
around/deformation precip sliding back through the region tonight
as the system tracks down through the thumb. P-type might be an
issue in the early going just depending on how warm surface temps
can get. But given the low level dry air, I suspect we will see a
quick changeover to snow especially across higher terrain and tip
of the mitt areas followed by several more hours of wrap-around
snowfall tonight. Initial thoughts are that we will need a winter
weather advisory for parts of northern/NE Lower Michigan, M-32
northward.
&&
.NEAR TERM...(Today through Friday)
Issued at 417 AM EST Thu Mar 5 2020
High Impact Weather Potential: Accumulating snow across eastern
Upper through tonight...and across far northern Lower later this
afternoon/tonight.
Pattern Synopsis/Forecast: Quasi-zonal large scale flow pattern
encompassing the northern half of the CONUS early this morning...
part of a progressive five wave hemispheric pattern with a series of
short wave troughs lined up across the Pacific. Prominent short
wave trough spinning its way into the upper Midwest this morning...
with building heights in its wake into the Pacific northwest/British
Columbia. Midnight surface/composite analysis shows 1001mb surface
along the North Dakota/Minnesota/Manitoba border...moving southeast
toward a 3mb/3h pressure fall center along the Minnesota/Wisconsin
border. Occluded/cold front extends south to a 1007mb frontal wave
over northeast Nebraska. 1026mb surface high centered over far
southern Lower Michigan...part of a broad surface ridge part of
which extends north through northern Michigan and into northwest
Ontario. Steep mid level lapse rates across the Midwest and
Plains...low-mid level theta-e axis running along occluded/cold
front extending into colder dynamic tropopause temperatures across
the Dakotas/northern Minnesota also suggestive of a weaker stability
profile. Strong warm advection pushing some radar returns across
western Upper/Wisconsin early this morning though much of this is
falling from a mid cloud deck with dry low levels per 00z GRB
sounding. Frontogenetic forcing focusing some more consolidated
radar returns over the Minnesota Arrowhead/western Lake Superior and
back across far southern Minnesota.
Surface low is expected to track southeast today...across western/
southern Upper this afternoon and into northwest Lower tonight
before filling as strengthening short wave trough induces secondary
cyclogenesis in the vicinity of Lake Erie overnight. This new low
will then become the primary system over the lower Great Lakes by
Friday morning. Tightening pressure gradient across the forecast
area overnight in the wake of this secondary cyclone as winds shift
to the north/northeast.
Primary Forecast Concerns: Precipitation evolution through tonight
the primary concern...including potential precipitation type issues
and snowfall amounts. Initially clear skies across the forecast area
early this morning should cloud up with mostly mid cloud this
morning...but there is a signal for a ramp up in precipitation
coverage across Wisconsin/Upper Michigan this morning...with
precipitation potential aided across Upper Michigan by low level
frontogenesis over Lake Superior. Precipitation may clip the tip of
the mitt counties but dry low layers more than likely will inhibit
precipitation threat across most of northern Lower through midday.
As forcing associated with short wave trough reaches Lower Michigan
during the afternoon...will likely be a north-south oriented band of
precipitation that crosses northern Lower during the afternoon/early
evening hours aligned along low/mid level theta-e ridge and
resultant narrow axis of reduced stability. Have tried to refine
precipitation timing today with a slower progression of PoPs from
west to east across northern Lower.
As northern Lower precipitation band likely pushes into Lake Huron
by late evening/midnight...precipitation along deformation axis
should be continuing across Upper Michigan...some of which will
probably rotate around into northern Lower Michigan overnight
especially across the tip of the mitt counties.
Precipitation type for today will be dependent on 1) depth of
shallow surface based warm layer and 2) precipitation rate
especially in an environment with reduced stability. Think
precipitation across eastern Upper will remain snow for the most
part as surface temperatures likely to remain in the lower to mid
30s. Across northern Lower temperatures may climb well into the
30s...so any precipitation with afternoon band may start as rain but
do think the potential is there for quick melting/evaporatively
induced cooling that some (many?) areas may switch quickly over to
snow. Forecast wording will necessarily have more of a mixy wording
to it (mostly by necessity). Precipitation this evening across
northern Lower may tend to become more showery/drizzly behind
precipitation band as deep layer moisture strips away but low levels
remain most with modestly steep lapse rates.
Finally...snow accumulation potential. Fairly deep cloud layer at
temperatures warmer than -10c suggests a lot of "graupely" snow
potential (snowflake growth by aggregation/accretion) and thus a
lowering of snow ratios. So snow ratios today across eastern Upper
probably closer to 11:1 on average...and may increase a bit tonight
as column cools. Like the idea of a general 4 to 8 inches across
eastern Upper through tonight...heavier accumulations over western
Chippewa/Mackinac counties...with some 2 to 4 inch amounts mainly
tonight for Emmet/Cheboygan/Presque Isle counties...1 to 2 inches
along the M-32 corridor. No changes to current headlines...though
possible tip of the mitt counties may need an advisory tonight.
&&
.SHORT TERM...(Friday night through Saturday)
Issued at 417 AM EST Thu Mar 5 2020
...Return to quiet and cold Friday/Friday night, with milder
conditions returning Saturday...
High Impact Weather Potential: Snow diminishing on Friday
Pattern/Synopsis: Upper level pattern features.... By Friday the
shortwave exits stage right across the lower Great Lakes, taking the
surface cyclone with it. Ridging and surface high pressure start to
take control through the day Friday. Surface ridge axis crosses
overhead Friday night, then we get into some milder southerly return
flow for Saturday.
Details/forecast: By Friday morning the clipper will be over Lake
Ontario, and filling in to near 1008mb. On the backside of this
system we'll maintain our gusty winds as the gradient remains tight
through a good portion of the day. With CAA in full force across the
area, we'll see a marginal lake response. The best chance of
lingering overlake instability will be through the early-mid morning
hours as the coldest 850mb temperatures move overhead. Accumulations
from this look negligible if anything at all, with the most likely
scenario being very light snow showers/flurries in the northerly
flow belts near Traverse Bay. Better snow chances exist on the east
side with wrap around moisture still treking over that area through
the morning. Snow chances across the whole area quickly dwindle off
late morning as drier/subsiding air take control. CAA knocks down
Friday's high temperatures a good 5 to 7 degrees from Thursdays.
Daytime highs struggle to rebound into the upper 20s/low 30s in the
afternoon. Temperatures sink further Friday night as winds briefly
go calm with the surface ridge axis passing overhead. This combined
with mostly clear skies will lead to good radiational cooling with
overnight lows Friday night dipping into the single digits in the
higher terrain. Kept these lows slightly below guidance, but bumped
up a degree or so due to the very brief period of calm winds before
ramping back up again.
Broad scale ridging starts to dominate the CONUS Saturday
bringing much above normal temperatures heading through the
weekend. Winds quickly ramp up out of the south Saturday morning
as we get on the backside of the surface ridge. Skies stay mostly
clear through the morning before isentropic ascent ahead of the
next front tries to saturate the mid-upper levels. A system
crossing Hudson Bay through the day will lay down a slow-moving
cold front across southern Ontario; this evolves into a stationary
front attached to another surface low in the northern Rockies. We
won't feel any effects from this until late Sunday, thus Saturday
stays dry, with highs soaring into the upper 30s in Eastern Upper
and low to mid 40s in Northern Lower with the continued WAA on
southwesterly winds.
.LONG TERM...(Saturday night through Wednesday)
Issued at 417 AM EST Thu Mar 5 2020
After continued very mild conditions Sunday, things change heading
into the new work week as the northern Rocky low treks along the
boundary laid out through the upper Great Lakes. This brings
precipitation chances Sunday night into early Tuesday. As of now
there's a decent chance of this precip being a rain/snow mix during
the day, with a changeover to all snow during the night. This will
also depend on how much cold air can swing down out of Canada.
Midweek and beyond guidance diverges on surface feature placement
and strength. Either way we likely hang on to at least a slight
chance of precipitation with an active northern stream jet and
multiple waves rippling through the main flow. Although no major
systems look to be on the horizon.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 651 AM EST Thu Mar 5 2020
VFR conditions this morning will deteriorate as a band of
rain/snow is expected to cross northern Lower Michigan this
afternoon. Periods of IFR conditions are expected with either rain
or snow falling...changing to mostly snow by this evening. Gusty
southeast winds are expected today...becoming northeast tonight.
&&
.MARINE...
Issued at 417 AM EST Thu Mar 5 2020
Winds will begin to increase this morning fairly quickly as surface
ridge axis and resultant baggy gradient across the upper Lakes gives
way to a tightening pressure gradient ahead of surface low expected
to cross western Upper Michigan this afternoon. Increasing
south/southeasterly flow with small craft conditions likely within
Lake Michigan nearshore zones by midday with some gale force gusts
possible...with small craft conditions spreading into Lake Huron
nearshore zones this afternoon. As surface low crosses northern
Lake Michigan this evening winds should diminish for a time...but as
initial low weakens and secondary cyclogenesis takes place over the
lower Lakes winds will ramp up again but this time with a more
northerly component. Gale force winds are possible especially south
of Grand Traverse Light by Friday. Winds and waves expected to
subside Friday night as high pressure builds across the upper Great
Lakes Saturday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 4 AM EST Friday for MIZ086>088-095-
096.
LH...SMALL CRAFT ADVISORY until 7 PM EST Friday for LHZ347>349.
SMALL CRAFT ADVISORY until 7 AM EST Friday for LHZ345-346.
LM...SMALL CRAFT ADVISORY until 7 PM EST Friday for LMZ323-342-
344>346.
SMALL CRAFT ADVISORY until 7 AM EST Friday for LMZ341.
LS...NONE.
&&
UPDATE...BA
NEAR TERM...JPB
SHORT TERM...STJ
LONG TERM...STJ
MARINE...JPBHazardous weather outlook, Mar 5, 5:03 AM EST, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 503 AM EST Thu Mar 5 2020 MIZ016>018-020>036-041-042-086>088-095>099-061015- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 503 AM EST Thu Mar 5 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Accumulating snow and gusty winds are expected today and tonight. The highest accumulations will be across eastern upper Michigan. Please see the latest winter weather advisory for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-061015- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 503 AM EST Thu Mar 5 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few gale force wind gusts are possible on the nearshore waters of Lake Michigan later Thursday night into early Friday. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 10:31 PM EST | Small Craft Advisory | APX | 46 hr | |
| Mar 5, 1:49 PM EST | Winter Weather Advisory | APX | Alpena, Charlevoix, Cheboygan, Emmet, Mackinac, Montmorency and 2 more | 20 hr |
| Mar 5, 4:43 PM EST | Gale Warning | APX | 18 hr | |
| Mar 5, 4:48 PM EST | Lakeshore Flood Advisory | APX | Alpena, Antrim, Benzie, Charlevoix, Grand Traverse, Leelanau and 2 more | 23 hr |
Nearby
Winter Storm Warnings in Michigan, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.